Minnesota, 2013

Tornadoes and Hail in Minnesota, August 29, 2013

August 29, 2013 · NWS DLH · 12 events in 4 counties and zones

Severe thunderstorms over northeast Minnesota brought large hail and damaging winds on August 29th. One thunderstorm produced an EF-1 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe thunderstorms over northeast Minnesota brought large hail and damaging winds on August 29th. One thunderstorm produced an EF-1 tornado. The tornado damage path began around 6:28 pm 1.7 miles north-northwest of Remer, MN and ended around 6:55 pm 5.0 miles west-southwest of Hill City, MN. The tornado path was 12.8 miles long and occurred over about 27 minutes. The damage path was through a rural, forested area of northeastern Cass County and northwestern Aitkin County, but it narrowly missed the town of Remer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 29, 5:49 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 29, 5:49 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
649 AM CDT THU AUG 29 2013

.AVIATION...12Z TAFS

A WARM FRONT WILL LIFT NORTH TODAY...AND SOME SHOWERS AND STORMS
HAVE FORMED ALONG IT BUT THEY WERE STILL SOUTH OF THE NORTHLAND
AND WEAKENING. A LINE OF THUNDERSTORMS WAS BOWING ACROSS NORTHEAST
NORTH DAKOTA AS OF 645 AM...AND SHOULD CONTINUE EAST ACROSS FAR
NORTHERN MINNESOTA THIS MORNING. OTHER SHOWERS AND STORMS COULD
DEVELOP AS WELL WITH WAA TODAY. OVERALL...WE EXPECT NORTHERN AREAS
TO HAVE THE BEST CHANCE AT SEEING STORMS THIS MORNING...WITH MORE
DEVELOPMENT THIS AFTERNOON INTO TONIGHT AS LOW PRESSURE MOVES
THROUGH THE AREA.

AN AREA OF IFR/MVFR CEILINGS WERE ALSO OCCURRING THIS MORNING OVER
PORTIONS OF NORTHWEST WISCONSIN AND FROM THE BRAINERD LAKES REGION
SOUTHWEST TO SOUTHWEST WISCONSIN. THESE ARE FORECAST TO LIFT AND
DISSIPATE BY LATE MORNING AS WILL THE AREAS OF FOG THAT WERE
OCCURRING.

MORE MVFR/IFR CONDITIONS WILL OCCUR TONIGHT EITHER WITH THE STORMS
THAT MOVE THROUGH...OR AFTER DUE TO RESIDUAL MOISTURE.

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT THU AUG 29 2013/

SHORT TERM...SFC HIGH HAS MOVED EAST OF CWA EARLY THIS MORNING
WITH A RETURN FLOW STRENGTHENING ACROSS THE WRN CWA. OLD SFC BDRY
OVER SRN MN/ERN SODAK WILL ADVANCE NORTH THIS MORNING. AN AREA OF
CONVECTION HAS DEVELOPED IN THIS WARM FRONTOGENETICAL ZONE. A FAIRLY
LARGE CONVECTIVE COMPLEX OVER WRN NODAK IS ASSOCIATED WITH A
MIGRATORY SHORTWAVE RIDING THE WESTERLIES. PATCHY FOG HAS
DEVELOPED NEAR LAKE SUPERIOR IN NRN DOUGLAS COUNTY AND OVER PARTS
OF THE RANGE/BORDERLAND.

TODAY...A SFC LOW WILL MOVE FROM THE DAKOTAS INTO WCTRL MN BY LATE
THIS AFTERNOON. SFC WARM FRONT WILL MOVE NORTH TOWARDS THE CWA
WITH AN INCREASINGLY STRONGER AREA OF FRONTOGENESIS. THIS WILL
OCCUR WITHIN A MOIST ATMOSPHERE WITH PWATS AVERAGING BETWEEN 1.7"
AND 2". AS THE DAY UNFOLDS...PROGRESSIVELY STRONGER WINDS ALOFT
WILL ADVECT INTO THE REGION. LATEST SPC SREF INDICATES FAIRLY LARGE
INCREASE IN CALIBRATED PROB OF SVR SOUTH OF A GRAND RAPIDS TO
DULUTH TO SIREN LINE LATE TODAY/EARLY THIS EVENING. IT APPEARS
STORMS WILL BE ELEVATED IN NATURE WITH HAIL/WIND PRIMARY THREATS.
WILL NEED TO MONITOR POSITION OF SFC WARM FRONT IN THE AFTN TO
ASSESS WHETHER CONVECTION CAN ORIGINATE MORE IN THE NEAR SFC
LAYER...INCREASING TORNADIC THREAT WITH FCST EHI VALUES IN LOWEST
1KM INCREASING ABOVE 2. DIFFERING SOLUTIONS IN CAM OUTPUT WITH SPC
WRF FAIRLY CLOSE TO REALITY AT THIS EARLY HR. THIS WOULD PUSH
CONVECTION ACROSS REGION EARLY IN THE DAY....THEN HAVE A PAUSE
BEFORE LATE AFTN/EVENING CONVECTION REDEVELOPS. POTENTIAL EXISTS
FOR LOCAL FLOODING BASED ON RAINFALL RATES AND POTENTIAL OF REPEAT
CONVECTION IN SAME CORRIDOR OVER CTRL MN ZONES...PUSHING INTO WISC
ZONES THIS EVENING.

TONIGHT...SFC LOW SHOULD TREK FROM NEAR KBRD TO KDLH TO LAKE
SUPERIOR OVERNIGHT. HEAVY PRECIP MAY CROSS ARROWHEAD AND A
SECONDARY MAX OVER WISC IN GREATER WARM ADVECTION ZONE. SYSTEM
APPEARS TO BE MOVING FAIRLY QUICKLY SO HOPEFULLY THAT WILL REDUCE
POTENTIAL OF EXCESSIVE RAIN IN WISC AREAS HIT HARD BY RECENT 3 TO
6 INCH RAINFALL.

TOMORROW...MID LVL RIDGE WILL MOVE OVERHEAD AS SFC HIGH WEDGES
SOUTH FROM ONTARIO BEHIND DEPARTING FRONTAL SYSTEM. CLOUDS MAKE
TAKE A WHILE TO DISSIPATE BASED ON SOME TRAPPED LOW LVL MOISTURE.

FRIDAY NIGHT THROUGH WEDNESDAY.

FRIDAY NIGHT SHOULD BE DRY ACROSS MUCH OF THE NORTHLAND AS BRIEF
RIDGING MOVES IN AHEAD OF AN APPROACHING COLD FRONT.

THE COLD FRONT AND A SHORTWAVE WILL THEN IMPACT THE NORTHLAND
SATURDAY INTO SATURDAY NIGHT AND WILL USHER IN MUCH COOLER
TEMPERATURES BY SUNDAY. THE STORMS SATURDAY INTO SATURDAY NIGHT
COULD BE SEVERE AS THERE IS GOOD FORCING WITH PWAT VALUES 1.5 TO 1.8
INCHES. THERE WILL ALSO BE 30-40KT OF DEEP LAYER SHEAR. HIGHS
SATURDAY WILL BE IN THE EIGHTIES.

SHOWERS AND SOME THUNDERSTORMS WILL REMAIN POSSIBLE SUNDAY AS THE
UPPER TROUGH SWINGS THROUGH THE REGION. HIGHS WILL BE COOLER...AND
RANGE FROM THE UPPER SIXTIES TO MID SEVENTIES.

A DRY PERIOD IS THEN EXPECTED MONDAY INTO MID WEEK AS THE NORTHLAND
WILL BE IN NORTHWEST FLOW ALOFT WITH HIGH PRESSURE AT THE SURFACE.
HIGHS MONDAY WILL RANGE FROM THE MID SIXTIES TO LOWER
SEVENTIES...AND WARM A BIT BY WEDNESDAY AND BE IN THE SEVENTIES.

AVIATION.../06Z TAFS/
MAIN CONCERNS REMAIN THE OVERNIGHT FOG POTENTIAL AND CONVECTION
FOR THURSDAY. LOW DEWPOINT DEPRESSIONS AND LIGHT WINDS THIS
EVENING SHOW GOOD CONDITIONS FOR FOG DEVELOPMENT OVERNIGHT.
THUS...HAVE NEARLY ALL TAFS WITH FOG...VARYING FROM LIFR AT KHYR
AND KHIB TO IFR AT REMAINING SITES FOR AT LEAST A FEW HOURS
OVERNIGHT. CONDITIONS SHOULD IMPROVE BY 15Z AT ALL SITES.
CONVECTION FOR THURSDAY IS NOW DEVELOPING OVER THE HIGH PLAINS OF
EASTERN MONTANA AND WESTERN NORTH DAKOTA. THIS CONVECTIVE COMPLEX
NOT EXPECTED TO SPREAD INTO TERMINALS UNTIL AFTER MID TO LATE
MORNING...AND FOR SOME SITES NOT UNTIL LATER THAN THAT. SHOWERS
AND THUNDERSTORMS MORE LIKELY DURING THE AFTERNOON AND EVENING
HOURS WHEN A SHORTWAVE MOVES OVER THE AREA. TIMING AND SPECIFIC
LOCATIONS STILL UNCERTAIN AND HAVE LEFT VCTS FOR TERMINALS FOR
NOW.

&&

.POINT TEMPS/POPS...
DLH  80  65  78  59 /  70  80  30  10
INL  81  62  82  62 /  80  80  10  20
BRD  85  67  84  61 /  60  50  10  10
HYR  84  68  81  61 /  50  70  30  10
ASX  80  66  76  60 /  50  80  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LSZ121-
     142>148.

&&

AVIATION...MELDE
Hazardous weather outlook, Aug 29, 9:34 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1034 AM CDT THU AUG 29 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1034 AM CDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT IS EXPECTED TO BRING WIDESPREAD SHOWERS AND THUNDERSTORMS
TO MUCH OF THE NORTHLAND TODAY AND TONIGHT. SEVERE WEATHER IS
POSSIBLE WITH HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS BEING
THE MAIN THREATS. LOCALIZED FLASH FLOODING IS POSSIBLE AT TIMES. IT
APPEARS THE HEAVIEST RAIN MAY FALL NEAR AND NORTH OF THE HIGHWAY
2 CORRIDOR IN NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS COULD LINGER EARLY FRIDAY OVER NORTHWEST
WISCONSIN...MAINLY EAST OF AN ASHLAND TO HAYWARD LINE.

A STRONG COLD FRONT COULD BRING THUNDERSTORMS TO THE NORTHLAND
LATE SATURDAY AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-301130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1034 AM CDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE OVER WESTERN LAKE SUPERIOR
THIS AFTERNOON AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT COULD BRING THUNDERSTORMS TO THE NEARSHORE
WATERS OF LAKE SUPERIOR LATE SATURDAY AFTERNOON AND SATURDAY
NIGHT.

TENTINGER/CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 29, 9:16 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1016 AM CDT THU AUG 29 2013

MNZ018-025-026-291530-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
1016 AM CDT THU AUG 29 2013

...STRONG THUNDERSTORMS CONTINUE TO AFFECT THE LAKE WINNIBIGOSHISH
AND LEECH LAKE AREAS...

AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE WINNIBIGOSHISH
TO WALKER AND LEECH LAKE...MOVING EAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING...AND
EXTREMELY HEAVY RAINFALL. SOME LOCATIONS COULD SEE IN EXCESS OF ONE
INCH OF RAINFALL IN LESS THAN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
  CUT FOOT SIOUX LAKE...                      FEDERAL DAM...
  BREVIK...             SIX MILE LAKE...      BOY LAKE...
  MUD LAKE...           BOWSTRING LAKE...     TOBIQUE...
  INGUADONA...          BOY RIVER...          BALL CLUB...
  LONGVILLE...          WALKER...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

IF YOU ARE ON ONE OF THE MANY AREA LAKES...GET OFF THE WATER AND
SEEK SAFE SHELTER ON SHORE IMMEDIATELY!

LAT...LON 4740 9468 4741 9467 4742 9444 4754 9442
      4756 9383 4726 9384 4696 9400 4695 9467

 MILLER
Special weather statement, Aug 29, 9:25 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1025 AM CDT THU AUG 29 2013

MNZ010-011-018-019-026-035-037-291600-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-KOOCHICHING-NORTH
ITASCA-NORTH ST. LOUIS-NORTHERN AITKIN-SOUTH ITASCA-
1025 AM CDT THU AUG 29 2013

...STRONG THUNDERSTORMS WITH INTENSE LIGHTNING AND EXTREMELY HEAVY
RAINFALL TO AFFECT NORTHEAST MINNESOTA...

AT 1018 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM JUST WEST OF
INTERNATIONAL FALLS...SOUTHWARD TO THE LAKE WINNIBIGOSHISH AND LEECH
LAKE AREAS.

THESE STORMS WERE MOVING EAST AT 40 MPH...AND IF THEY MAINTAIN THEIR
CURRENT MOVEMENT AND INTENSITY...THEY WILL AFFECT AREAS FROM
VOYAGEURS NATIONAL PARK AND THE WESTERN SECTIONS OF THE BOUNDARY
WATERS CANOE AREA...SOUTHWARD THROUGH LAKE VERMILION...THE IRON
RANGE CITIES...AND AREAS BETWEEN GRAND RAPIDS AND DULUTH BETWEEN
1030 AM AND NOON.

THESE STORMS HAVE A HISTORY OF PRODUCING INTENSE AND NEARLY
CONTINUOUS CLOUD TO GROUND LIGHTNING IN THE BEMIDJI AND WALKER
AREAS.

ANY BOATERS...FISHERMEN OR VACATIONERS THAT ARE ON AREA LAKES ACROSS
NORTHEAST MINNESOTA SHOULD PREPARE IMMEDIATELY FOR THESE STORMS AND
SEEK SAFE SHELTER ON SHORE IN A STURDY SHELTER NOW TO PROTECT
YOURSELF FROM LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  PELICAN LAKE...       WAWINA...             SIDE LAKE...
  MEADOW BROOK...       KELLY LAKE...         ASH LAKE...
  BLACK DUCK LAKE...    SILICA...             ORR...
  LINDEN GROVE...       LEETONIA...           ISLAND...
  HIBBING...            CUSSON...             LONG LAKE...
  LAKE VERMILION...     RAINY LAKE...         LAC LA CROIX...

LAT...LON 4863 9307 4860 9306 4861 9293 4855 9279
      4854 9264 4850 9262 4846 9271 4844 9248
      4835 9246 4824 9237 4825 9229 4835 9229
      4837 9205 4832 9199 4828 9200 4823 9187
      4778 9190 4696 9219 4690 9354 4864 9320

 MILLER
Special weather statement, Aug 29, 9:26 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1026 AM CDT THU AUG 29 2013

MNZ010-011-018-019-291600-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-
1026 AM CDT THU AUG 29 2013

...STRONG STORMS ACROSS NORTHERN MINNESOTA...

AT 1027 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
INTERNATIONAL FALLS TO TALMOON...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  SCENIC STATE PARK AND RANIER BY 1035 AM...
  ERICKSBURG BY 1040 AM...
  RAY AND ISLAND VIEW BY 1050 AM...
  KABETOGAMA AND TOGO BY 1100 AM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4862 9316 4863 9307 4860 9306 4861 9293
      4860 9290 4758 9310 4757 9396 4853 9375
      4854 9353 4855 9348 4859 9348 4862 9341
      4862 9330 4865 9322

DAP
Special weather statement, Aug 29, 9:49 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1049 AM CDT THU AUG 29 2013

MNZ018-025-026-035-291600-
NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH ITASCA-
1049 AM CDT THU AUG 29 2013

...STRONG THUNDERSTORMS MOVING ALONG THE HIGHWAY 2 CORRIDOR BETWEEN
CASS LAKE AND GRAND RAPIDS...

AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SCENIC STATE
PARK... SOUTHWARD TO JUST EAST OF WOMAN LAKE...MOVING EAST AT 45 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH
AND PEA SIZE HAIL...AS WELL AS NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING AND EXTREMELY HEAVY RAINFALL.  SOME LOCATIONS MAY SEE IN
EXCESS OF AN INCH OF RAIN IN LESS THAN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
  BASS LAKE...          GUNN LAKE...          SISEEBAKWET LAKE...
  PRAIRIE LAKE...       WABANA LAKE...        BALSAM LAKE...
  POKEGAMA DAM...       COHASSET...           SPLIT HAND LAKE...
  BUCK LAKE...          HILL ANNEX MINE STATE PARK...
  TACONITE...           MARBLE...             LA PRAIRIE...
  HILL CITY...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. IF YOU ARE ON ANY
OF THE MANY AREA LAKES...SEEK SHELTER ON SHORE IN A STURDY SHELTER
TO PROTECT YOURSELF FROM LIGHTNING.

LAT...LON 4765 9309 4726 9315 4686 9336 4686 9442
      4760 9412

 MILLER
Special weather statement, Aug 29, 10:08 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1108 AM CDT THU AUG 29 2013

MNZ018-019-025-026-035-037-291630-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTH CASS-NORTH
ITASCA-NORTHERN AITKIN-SOUTH ITASCA-
1108 AM CDT THU AUG 29 2013

...STRONG THUNDERSTORMS MOVING INTO THE IRON RANGE CITIES...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MCCARTHY BEACH
STATE PARK...TO JUST WEST OF GRAND RAPIDS...MOVING EAST AT 45 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL AND
WIND GUSTS UP TO 50 MPH...AS WELL AS NEARLY CONTINUOUS CLOUD TO
GROUND LIGHTNING AND EXTREMELY HEAVY RAINFALL. SOME LOCATIONS MAY
RECEIVE IN EXCESS OF AN INCH OF RAIN IN LESS THAN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
  SPLIT HAND LAKE...    HILL ANNEX MINE STATE PARK...
  PENGILLY...           NASHWAUK...           WARBA...
  KEEWATIN...           HART LAKE...          SWAN RIVER...
  SILICA...             SHERMANS CORNER...    LEETONIA...
  KELLY LAKE...         JACOBSON...           IDINGTON...
  HIBBING...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.  IF YOU ARE ON
ANY OF THE MANY AREA LAKES...SEEK SHELTER ON SHORE IN A STURDY
SHELTER TO PROTECT YOURSELF FROM LIGHTNING.

LAT...LON 4780 9255 4718 9275 4689 9313 4695 9407
      4782 9342

 MILLER
Special weather statement, Aug 29, 10:13 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1113 AM CDT THU AUG 29 2013

MNZ011-019-291645-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
1113 AM CDT THU AUG 29 2013

...STRONG STORMS ACROSS NORTHERN MINNESOTA...

AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
KABETOGAMA LAKE TO MEADOW BROOK...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  GHEEN BY 1120 AM...
  COOK BY 1130 AM...
  CRANE LAKE AND BUYCK BY 1140 AM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4857 9289 4854 9264 4850 9262 4846 9271
      4844 9260 4845 9250 4842 9245 4835 9246
      4825 9238 4825 9229 4832 9232 4835 9227
      4781 9233 4782 9307 4861 9300 4861 9292

DAP

The radar

The Duluth radar (KDLH), 93 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
August 29, 10:30 AM CST
Where
Itasca County, Pengilly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.330, -93.200

Trees were blown down across Highway 65.

Hail, St. Louis

When
August 29, 12:00 PM CST
Where
St. Louis County, 1.46 mi SSE of Duluth Hgts
Measured
0.75 in hail
Reported by
Public
Coordinates
46.780, -92.120

The observer estimated winds of 40 to 50 mph around the time of the hail.

Hail, Cass

When
August 29, 5:06 PM CST
Where
Cass County, 4.38 mi SSW of Boy River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.120, -94.150

Hail, Aitkin

When
August 29, 6:03 PM CST
Where
Aitkin County, 3.14 mi NW of Hill City
Measured
1.75 in hail
Reported by
Public
Coordinates
47.010, -93.630

The observer reported the hail was falling on Highway 169.

Hail, Aitkin

When
August 29, 6:10 PM CST
Where
Aitkin County, 3.58 mi NNW of Hill City
Measured
1.75 in hail
Reported by
Public
Coordinates
47.030, -93.600

Hail, Aitkin

When
August 29, 6:12 PM CST
Where
Aitkin County, 0.69 mi S of Hill City Quanda Arp
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.940, -93.600

Thunderstorm Wind, Aitkin

When
August 29, 6:59 PM CST
Where
Aitkin County, 2.34 mi SE of Libby
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.760, -93.290

Several trees were blown down.

Thunderstorm Wind, Aitkin

When
August 29, 7:30 PM CST
Where
Aitkin County, 3.35 mi NW of Kimberly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.610, -93.510

Numerous large trees uprooted along Highway 210.

Thunderstorm Wind, Aitkin

When
August 29, 7:45 PM CST
Where
Aitkin County, 2.75 mi ENE of Thorp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.500, -93.370

Several pine trees were blown down. Dime sized hail was also reported.

Thunderstorm Wind, Aitkin

When
August 29, 8:10 PM CST
Where
Aitkin County, 3.15 mi NE of Thorp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.510, -93.370

Several trees were uprooted.

Tornado, Cass

When
August 29, 11:28 PM CST to 11:45 PM CST
Where
Cass County, 0.63 mi N of Remer to 7.99 mi ESE of Remer Muni Arpt
Rating
EF1
Path length
8.64 mi
Path width
300 yd
Continued into
Aitkin, Mn (DLH)
Reported by
NWS Storm Survey
Coordinates
47.079, -93.928

The tornado damage path began 1.7 miles north-northwest of Remer, MN. The tornado took a path through a rural, forested area, but narrowly missed the town of Remer. The damage was initially EF-0, but EF-1 damage was observed starting near Birch Lake to the county border between Cass and Aitkin Counties. The damage was mainly to trees.

Tornado, Aitkin

When
August 29, 11:45 PM CST to 11:55 PM CST
Where
Aitkin County, 3.48 mi NW of Shovel Lake to 1.34 mi E of Shovel Lake
Rating
EF1
Path length
4.29 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
47.010, -93.775

This was the continuation of EF-1 tornado that passed from Cass County into Aitkin County, crossing the county border about a mile southwest of Cranberry Lake in the northwestern corner of Aitkin County. The damage path was through a rural, forested area doing damage mostly to trees. The damage decreased to EF-0 south of Holy Water Lake. The damage path continued southeast to about 5 miles west-southwest of Hill City, MN.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474632, 474627, 474628, 474629, 474630, 474631, 474633, 474638, 474634, 474635, 474625, 474626.